If you take too much Tylenol, overdose symptoms will generally appear within the first 24 hours. You may develop irritability, nausea or vomiting, and appetite loss. In the next 24 to 72 hours, the early symptoms start to go away, but liver damage starts to occur. Treatment for an overdose of Tylenol may include certain medications, activated charcoal, and supportive care.
Tylenol® (acetaminophen) is a commonly used non-prescription medication, and Tylenol overdose is one of the most common poisonings worldwide. The effects of a Tylenol overdose will vary depending on a number of factors, including the Tylenol dose and whether it was taken with any other medicines, alcohol, or street drugs.
An overdose can occur as the result of a single intentional or accidental one-time overdose. However, chronically taking a Tylenol dosage that is too high can also result in overdose. Tylenol is a common ingredient in a wide variety of non-prescription and prescription products, and accidental overdose is often the result of taking multiple products that contain Tylenol (see Tylenol Poisoning for more information).
Even though Tylenol is extremely safe when taken appropriately, it can be very dangerous if you take too much. If you happen to overdose on Tylenol, seek medical attention immediately.
Within the first 24 hours after an overdose, the following symptoms often occur:
- Appetite loss
However, many people experience no symptoms shortly after a Tylenol overdose. In the next 24 to 72 hours, the early symptoms start to go away, but liver damage starts to occur. The first symptom of liver damage is usually upper right abdominal pain or tenderness (near the liver), and a healthcare provider may notice that the liver is enlarged. After this, liver failure may occur, causing symptoms such as:
- Yellow eyes and skin
- Dark urine
- Low blood sugar (hypoglycemia)
- Nausea and vomiting.
Some people also experience kidney failure or heart problems. Death may occur, usually as the result of swelling in the brain, infections, or multiple organ failure.